Colorado, 2010

Avalanche in Colorado, January 7, 2010

January 7, 2010 · NWS GJT · 1 event in 1 county or zone

Three people were caught in an out-of-bounds avalanche near Vail Ski Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Three people were caught in an out-of-bounds avalanche near Vail Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 4:10 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Jan 7, 4:10 AM MST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MST THU JAN 7 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
COLD AIR HAS BEGUN TO INVADE THE NORTH AND WILL CONTINUE TO SPREAD
SOUTHWARD EARLY THIS MORNING. HOWEVER TEMPS HAVE BEEN A LITTLE SLOWER
TO FALL THAN EXPECTED OVER THE CENTRAL PORTION...AS THE COLDER AIR
IS GETTING HUNG UP ON THE HIGHER TERRAIN. AND MOISTURE IS
ONLY SLOWLY ERODING BEHIND OUR LATEST DISTURBANCE. GUNNISON WAS STILL
REPORTING 28 DEGREES FAHRENHEIT AT 3 AM...WHICH MUST FEEL PRETTY WARM
FOR THAT VALLEY. ALSO INHIBITING THE COOLING...AN AREA OF CLOUDS HAS
BEEN SWEEPING ACROSS UT INTO CO FROM THE WEST-NORTHWEST. BUT IN THE
NEXT COUPLE HOURS THE FLOW WILL BECOME MORE NORTHERLY WHICH WILL
ALLOW THE DRIER AIR TO WORK DOWN FROM WYOMING...AND RESULT IN A MORE
NORTH-SOUTH ORIENTATION FOR THE CLOUDS TO OUR WEST. FOR THIS
REASON...FEEL THAT WE HAVE ALREADY SEEN TODAY'S HIGHS AT MANY
LOCATIONS. TEMPS WILL FALL OR BECOME STEADY INTO THE MID OR LATE
MORNING THEN WARM JUST A LITTLE IN THE AFTERNOON. INVERSIONS IN THE
WESTERN VALLEYS WILL AGAIN STRENGTHEN.

A DRY AND STABLE AIR MASS WILL DOMINATE FOR THE REMAINDER OF THE
SHORT TERM PERIOD. THIS WILL RESULT IN VERY COLD TEMPERATURES
TONIGHT WITH A GOOD PORTION OF THE AREA BELOW ZERO FAHRENHEIT. A
LITTLE MODIFICATION...MAINLY AT THE HIGHER ELEVATIONS...WILL OCCUR
ON FRIDAY AS HIGH PRESSURE BUILDS TO OUR WEST RESULTING IN SOME
WARMING ALOFT. COLD AIR WILL CONTINUE TO BE TRAPPED IN THE WESTERN
VALLEYS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
LONG WAVE RIDGE AXIS COVERS THE WRN CONUS THROUGH THE LONG TERM
PERIOD.  A WEAKENING BUT PROGRESSIVE SHORT WAVE DOES MANAGES TO
TRANSLATE THROUGH THE RIDGE ON SUNDAY...ALLOWING A TRAILING COLD
FRONT TO DRAG ACROSS THE NRN HALF.  POP GRIDS SHOW "CHANCE" VALUES
TOWARD THE NRN DIVIDE MOUNTAINS AND THIS LOOKS REASONABLE.  THE NEXT
SHORT WAVE APPROACHES THE FORECAST AREA ON DAY 7 BUT THE ENERGY
SPLITS.  THE GFS ENSEMBLES...WHICH ARE IN GOOD AGREEMENT THROUGH DAY
5...SHOW VARIOUS SOLUTIONS BY DAY 7.  WILL MAKE NO CHANGES TO NEXT
WEDNESDAY AS TIMING OF SHORT WAVES IN SPLIT FLOW ARE PROBLEMATIC.
WITH HIGH PRESSURE CONTINUING TO DOMINATE THE LONG TERM PERIOD...
TEMPERATURE INVERSIONS ARE EXPECTED TO HOLD AND MOS BIAS CORRECTED
GUIDANCE REFLECT THIS.  VALLEYS WILL REMAIN BELOW CLIMATOLOGY.

&&

.AVIATION...

ILS IMPACT CEILINGS WILL IMPROVE THIS MORNING AFTER SUNRISE WITH
SCATTERED CLOUDS EXPECTED BY 18Z.  WIDESPREAD VFR CONDITIONS ARE
EXPECTED THIS AFTERNOON.  AREAS OF MVFR IN THE LOWER VALLEYS OCCUR
AFTER 00Z AS HAZY OR MIST LOWER VIS TO THE 4-5SM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM...JOE+EH
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Jan 7, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST THU JAN 7 2010

COZ001>014-017>023-UTZ022>025-027>029-081300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME PATCHY FOG WILL PERSIST INTO MID MORNING IN MANY OF THE
LOWER VALLEYS. THE WEST CENTRAL AND NORTHWEST VALLEYS WILL SEE THE
THICKEST FOG. VISIBILITY WILL GENERALLY REMAIN ABOVE 2 TO 3
MILES...HOWEVER IT MAY DROP BELOW ONE MILE AT TIMES AT SOME
LOCATIONS. TEMPERATURES WILL BE WELL BELOW NORMAL TODAY...WITH
OVERNIGHT LOWS DROPPING BELOW ZERO FAHRENHEIT ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES WILL REMAIN IN PLACE OVER THE AREA
THROUGH THIS WEEKEND. THE NEXT CHANCE OF SNOW ARRIVES ON SUNDAY
FOR THE NORTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
January 7, 2:00 PM MST to 2:05 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Injuries
1 direct, 0 indirect
Property damage
$300
Reported by
Newspaper
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

A skier triggered an avalanche at the 10,500 foor level in the Mushroom Bowl area near Vail Ski Area. The avalanche path was about 80 feet wide and ran about 650 vertical feet. The skier was caught in the avalanche and partially buried, sustaining minor injuries. Two other skiers rescued the victim and the Vail Ski Patrol later responded to the incident.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219103.